Try it
Physiology · General physiology: receptor desensitisation
Sample itemA patient with asthma on regular high-dose salbutamol finds the bronchodilator response gradually weakening although the dose is unchanged. Which cellular mechanism best explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Receptor phosphorylation followed by arrestin binding, uncoupling it from Gs
Prolonged agonist exposure leads to phosphorylation of the receptor by G-protein-coupled receptor kinases. Beta-arrestin then binds, uncouples the receptor from Gs and promotes internalisation, so the same dose gives a smaller response (tachyphylaxis).
Option by option
A. Receptor phosphorylation followed by arrestin binding, uncoupling it from Gs (correct)
Correct. Phosphorylation and arrestin binding uncouple the receptor from Gs.
B. Rapid hydrolysis of salbutamol by plasma esterases
Salbutamol is not inactivated by plasma esterases, and the dose-independent loss points to receptor change.
C. Greater cAMP breakdown because Gi is activated by salbutamol
Salbutamol acts on Gs-coupled receptors and does not activate Gi.
D. Increased synthesis of beta receptors saturating the response
Receptor number tends to fall with prolonged exposure, not rise.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Physiology questions
- Cardiac cycleDuring which phase of the cardiac cycle are all valves closed while ventricular pressure…
- Renal physiologyWhich substance is freely filtered and neither reabsorbed nor secreted, so that its clea…
- RespirationWhich of the following shifts the oxygen–haemoglobin dissociation curve to the right?
- Renal physiologyWhich of the following favours glomerular filtration?